after chemo issues

I finished 8 rounds of chemo. At the very beginning of chemo I had an episode where my gland swelled behing my ear and I had on again off again sores and blisters on my scalp. However, I am 4 weeks finished with chemo and I wondered if anyone else had experienced new side effects weeks after you had finished chemo? Now, I have more break out sores on my scalp and have swollen/painful glands behind both ears. I have contacted my Oncologist but he says he doesn't think I should be having new symptoms 4 weeks past chemo but can't rule chemo out because it may take up to 12 weeks to get out of my system. The Internal Medicine/Oncology Nurse said expect symptoms after chemo for as long as you were on it. So confusing and frustrating because those are very different responses :( Plus, I tried to do some research on my own (which sometimes is a big mistake) and the first thing that popped up is lymphoma re: the scalp sores and swollen glands. Jeez, I am trying not to go there (if you know what I mean) but it is difficult and scary especially when I feel worse than I did on chemo. Any insight or similar experience would be greatly appreciated.

Comments

  • Sundanceh
    Sundanceh Member Posts: 4,392 Member
    The Thing to Keep in Mind....
    Chemo is a harsh chemical by its very nature...sometimes symptoms can dissipate over time and other times they may show up later and not completely go away. It's always a trade off and its hard to say how long treatments will or will not last.

    Most of my oncs never seem to get the correlation between doing chemo and then having issues from it - they just can't connect the dots - because they've never done what they prescribe for others - and they don't have all the answers.

    Chemo is cumulative over time as well....the more you do, the more that you can expect changes in your body to occur. They are soaking your brain and organs in chemical poison...all organs are affected - it's the degree that is hard to ascertain.

    I've done all kinds of chemo about 51x now...there has certainly been some fallout, but I'm lucky to still be doing pretty good....I've had radiation 55x - and 4 major surgeries in my 8-year fight with cancer.

    4-weeks is a drop in the bucket as far as time goes after chemo....I'm a year past my last year of fighting...and I feel the effects of chemo in my renal system...and the radiation scarring in my lungs and back.

    Nothing I can do about it - I had to trade tomorrow for today.

    I don't know about the 'timetable' for the chemicals to leave the system, per say...4 weeks, 12 weeks, it sounds like a general number that the onc is using. It took me several months after chemo ended to begin to feel better...so it takes time...it just takes time.

    I would be diligent in continued reporting of this issue to your onc to get it on the record...if it persists and he doesn't address it or dismisses it outright, it may be prudent to consider gathering a 2nd opinion.

    We're at different stages of our fights right now, with me 8-years out on you - it sounds like you are just getting started. So, from that perspective with a healthy body that has not been pounded on for years, your recovery should come around sooner.

    Everything that we do is cumulative - and the longer we fight, the more it all adds up and has an effect on us. Best of luck to you as you move forward.
  • tommycat
    tommycat Member Posts: 790
    Hi and welcome
    Sounds like someone needs to take a good close look at your scalp and behind your ears. Maybe a dermatologist to look at your scalp? Or, even better, an oncologist from a hospital outside of your current system.
    Your current doctor's attitude would worry me too. One thing I know now that I didn't know when I was diagnosed three years ago, is that it is okay to shop around with doctors. There are different degrees of emotional and intellectual intelligence, capacity for truly hearing a patient and familiarity with unusual side effects.
    Your onc may be good in one area, but come up short in another. That's okay. Find another doctor to add to your pool of resources.
    I know it's hard when you're not feeling well, plus scared, anxious and tired, but it's important.
    This is your life we're talking about.
    Hope you find some answers soon~
  • steveandnat
    steveandnat Member Posts: 886
    expect the strangest
    This crazy chemo does bizarre things to your body. I have never completely stopped chemo but I'm sure that poison sticks around and raises its ugly head any time. With my side effects I try to address them right away so they don't get out of control. Bug the hell outvofvyour oncologist to help you address your side effects. Pray everything works out soon. Jeff
  • steveandnat
    steveandnat Member Posts: 886
    Sundanceh said:

    The Thing to Keep in Mind....
    Chemo is a harsh chemical by its very nature...sometimes symptoms can dissipate over time and other times they may show up later and not completely go away. It's always a trade off and its hard to say how long treatments will or will not last.

    Most of my oncs never seem to get the correlation between doing chemo and then having issues from it - they just can't connect the dots - because they've never done what they prescribe for others - and they don't have all the answers.

    Chemo is cumulative over time as well....the more you do, the more that you can expect changes in your body to occur. They are soaking your brain and organs in chemical poison...all organs are affected - it's the degree that is hard to ascertain.

    I've done all kinds of chemo about 51x now...there has certainly been some fallout, but I'm lucky to still be doing pretty good....I've had radiation 55x - and 4 major surgeries in my 8-year fight with cancer.

    4-weeks is a drop in the bucket as far as time goes after chemo....I'm a year past my last year of fighting...and I feel the effects of chemo in my renal system...and the radiation scarring in my lungs and back.

    Nothing I can do about it - I had to trade tomorrow for today.

    I don't know about the 'timetable' for the chemicals to leave the system, per say...4 weeks, 12 weeks, it sounds like a general number that the onc is using. It took me several months after chemo ended to begin to feel better...so it takes time...it just takes time.

    I would be diligent in continued reporting of this issue to your onc to get it on the record...if it persists and he doesn't address it or dismisses it outright, it may be prudent to consider gathering a 2nd opinion.

    We're at different stages of our fights right now, with me 8-years out on you - it sounds like you are just getting started. So, from that perspective with a healthy body that has not been pounded on for years, your recovery should come around sooner.

    Everything that we do is cumulative - and the longer we fight, the more it all adds up and has an effect on us. Best of luck to you as you move forward.

    you put things in such clarity
    I love how clearly you put your experiences. I have also had over 50 treatments and still going and I am amazed how my body is still functioning at all. They are getting harder and harder. I really love your saying. "I had to trade tomorrow for today". Thanks for your postings. You are 8 years to my little 3. Bless you. Jeff